MG medication withdrawal

I was diagnosed with Occular Myasthenia Gravis approx 10 years ago and although I live with this and 13 other medical conditions, I have found that the MG has had more of a profound effect on my life then all the others.

I find one of the hardest things is that if you have to go to the hospital for something other than MG, it is hard to find a doctor who knows how to treat someone with MG as they have never treated anyone with it before.

In the early days of my diagnosis before the medication I needed was prescribed I did find it really hard going. I was feeling very unwell and I would have loved to have talked to someone that had MG and knew what I was going through but could not find anyone.

If you were suffering from Diabetes, Gall stones or kidney stones you could always find someone who has had it or a family member that has had it so it is easy to chat about it but trying to find someone who is suffering from MG or even that has ever heard of it.

I have been taking Methotraxate on the minimum dosage of 3 X 2.5mg once a week and Pyridostigmine at a rate of 2 X 60mg on a daily basis. I was feeling that the MG was well under control and at the last visit to my consultant back in April she wanted me to stop taking both of these tablets weaning them off gradually.

I was told by my GP to stop taking 1 methotraxate and then in 3 weeks reduce by another one and carry on in this until I had stopped taking it completely and at the same time reduce the Pyridostigmine by a half of a tablet and 3 weeks later reduce by another half a tablet until I had stopped them completely.

I started to withdraw these 2 tablets as requested by my GP and after about 2 weeks I began to feel so ill. Every time I went to the GP to explain how poorly I felt, my symptoms were feeling breathlessness, upset stomach, abdominal swelling etc, I was really struggling just to cope with everyday life and walking from the lounge to the bathroom was really hard.

I kept returning to see my GP and other consultants and they were aware that I was struggling and every time I said to them that I only began to feel bad after the start of the withdrawal from my MG medication. They all said that it could be nothing to do with the MG medication and I was suffering from other ailments. I kept asking them how much they all knew about treating a MG sufferer and none of them had ever treated that illness. I know my body inside out and I knew it was that, I told my GP that I was going to go back on the MG medication dosage that I was on prior to this episode. After a couple of weeks on my original dosage I began to feel just like my old self.

Does anyone know about withdrawal symptoms from MG medication.

1 Reply

  • Hi Loobyloo - I found your post most upsetting. I cannot believe that any doctor - knowing you have Mg would withdraw meds!

    Who is your neurologist and are they expert in Mg? If not, why are you not seeing a neurologist who specializes in Mg? Surely they are the ONLY people qualified to suggest reducing your meds and monitor you appropriately whilst you do.

    Have you been in contact with Myaware medical committee re your query of withdrawal? I am surprised you didn't go into a crisis as it sounds as though you have more than occular mg.

    If not already, please do become a member (no fee) and ask their advice. They also issue a Health Passport to every member with explicit information on Mg for all health practitioners including what NOT to prescribe. I found this MOST useful last Tuesday when my GP called the paramedics because I had heart problems - usual meds would be beta blockers which of course is contra-indicated for Mg. The paramedics had no experience of Mg and found the information in the passport very informative and useful.

    They also issue cards you can hand to all your doctors warning them to check the Myaware website for advice before prescribing and how to identify Mg crisis from cholinergic crisis etc.

    Also excellent Facebook pages - Myaware & Myasthenia gravis UK. Very knowledgeable people posting.

    Regards CD